Iowa, 2004

Hail in Iowa, July 31, 2004

July 31, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 8:50 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 8:50 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SAT JUL 31 2004

.DISCUSSION...
WEAK MID LEVEL WAVE MOVED ACROSS THE AREA EARLIER THIS EVENING. THIS
WAVE PRODUCED AN AREA OF ACCAS WITH SOME VIRGA REPORTED...BUT WAVE
COULD NOT TAP INTO ABUNDANT SURFACE MOISTURE...AND ACCAS ONLY SERVED
TO LIMIT MAXIMUM INSTABILITY AS IT COOLED SURFACE TEMPERATURES A FEW
DEGREES. WEAK SUBSIDENCE BEHIND THE WAVE SUPPRESSED ANY DEVELOPMENT
OF CU...WITH ONLY THIN STRATOCU DECK DEVELOPING OVER SERN SD AS
MOISTURE CONTINUED TO DEEPEN.

FOCUS HAS NOW SHIFTED TO ONGOING ACTIVITY IN NORTH CENTRAL SD...AND
DETERMINING TIMING AND TRACK OF THIS ACTIVITY AS IT MOVES TOWARD FSD
CWA. GENERAL TSRA ARE MOVING EAST-SOUTHEAST...WITH SUPERCELL ALONG
SOUTHERN EDGE TRACKING A BIT MORE SOUTH-SOUTHEAST. THINK PRIMARY
TRACK OF ACTIVITY WILL BE SOUTHEAST ALONG THERMAL GRADIENT...WHICH
WOULD BRING TSRA ALONG MOST OF SOUTH DAKOTA COUNTIES...INTO WESTERN
PORTIONS OF MN AND IA COUNTIES. IF STORMS MAINTAIN STRENGTH...THINK
MAIN THREAT WILL TRANSITION TO STRONG WINDS...AND HAVE UPDATED HWO
AND FORECAST TO REFLECT THIS THINKING. WINDS AND TEMPS LOOK OK FOR
NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 31, 9:46 AM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SAT JUL 31 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA.  THIS FRONT WILL REMAIN
NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM
IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE
THIS AFTERNOON INTO THE EVENING.  THIS WILL PROVIDE ENOUGH LIFT
WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED
THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO
THE EVENING HOURS.  THE MORE FAVORED AREAS FOR DEVELOPMENT WILL
BE EAST OF THE JAMES RIVER VALLEY.  A FEW STORMS COULD BECOME
SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND
GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS
EAST OF THE JAMES RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Local storm report, Jul 31, 7:00 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             EDGERTON                43.87N 96.13W
07/31/2004  1.00 INCH        PIPESTONE          MN   BROADCAST MEDIA

0627 PM     HAIL             5 SW EDGERTON           43.82N 96.20W
07/31/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
            STREETS.

0640 PM     HAIL             1 S LISMORE             43.73N 95.95W
07/31/2004  1.00 INCH        NOBLES             MN   TRAINED SPOTTER

0645 PM     HAIL             3 S MONTROSE            43.66N 97.18W
07/31/2004  1.00 INCH        MCCOOK             SD   PUBLIC

            SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.

0650 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.25 INCH        MINNEHAHA          SD   BROADCAST MEDIA

0653 PM     HAIL             5 N ADRIAN              43.71N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0705 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
            PIECE. HEAVY RAIN FELL WITH THE HAIL.

0708 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0710 PM     HAIL             1 W ADRIAN              43.63N 95.95W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
            WALL CLOUDS.

0718 PM     FUNNEL CLOUD     5 SW ADRIAN             43.58N 96.00W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            FUNNEL CLOUD HEADING TO THE GROUND.

0721 PM     TORNADO          3 W ADRIAN              43.63N 95.99W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
            WEST OF ADRIAN.

0726 PM     HAIL             WALL LAKE               43.53N 96.96W
07/31/2004  1.75 INCH        MINNEHAHA          SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.

0732 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/31/2004  0.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.

&&

TRM
Local storm report, Jul 31, 7:21 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             EDGERTON                43.87N 96.13W
07/31/2004  1.00 INCH        PIPESTONE          MN   BROADCAST MEDIA

0627 PM     HAIL             5 SW EDGERTON           43.82N 96.20W
07/31/2004  0.88 INCH        ROCK               MN   TRAINED SPOTTER

            NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERING THE
            STREETS.

0629 PM     HAIL             LISMORE                 43.75N 95.95W
07/31/2004  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

0640 PM     HAIL             1 S LISMORE             43.73N 95.95W
07/31/2004  1.00 INCH        NOBLES             MN   TRAINED SPOTTER

0645 PM     HAIL             3 S MONTROSE            43.66N 97.18W
07/31/2004  1.00 INCH        MCCOOK             SD   PUBLIC

            SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL
            WAS 1 INCH IN 10 MINUTES.

0650 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.25 INCH        MINNEHAHA          SD   BROADCAST MEDIA

0653 PM     HAIL             5 N ADRIAN              43.71N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0704 PM     HAIL             GARRETSON               43.72N 96.50W
07/31/2004  0.25 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO THE PEA SIZE HAIL, RAIN WAS VERY LIGHT.
            NOT EVEN ENOUGH TO GET THE SIDEWALK WET.

0705 PM     HAIL             HUMBOLDT                43.65N 97.07W
07/31/2004  1.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
            PIECE. HEAVY RAIN FELL WITH THE HAIL.

0708 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0710 PM     HAIL             1 W ADRIAN              43.63N 95.95W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
            WALL CLOUDS.

0718 PM     FUNNEL CLOUD     5 SW ADRIAN             43.58N 96.00W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            FUNNEL CLOUD HEADING TO THE GROUND.

0721 PM     TORNADO          3 W ADRIAN              43.63N 95.99W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
            WEST OF ADRIAN.

0726 PM     HAIL             WALL LAKE               43.53N 96.96W
07/31/2004  1.75 INCH        MINNEHAHA          SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.

0732 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/31/2004  0.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

            DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.

0746 PM     FLASH FLOOD      1 S ADRIAN              43.62N 95.93W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            HEAVY RAIN AND RUNNING WATER OVER THE DIRT ROAD JUST
            SOUTH OF ADRIAN.

0750 PM     FLASH FLOOD      2 SE RUSHMORE           43.60N 95.77W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            IN ADDITION TO DANGEROUSLY WASHED OUT DIRT ROADS AND VERY
            HEAVY RAIN, PEA SIZED HAIL FELL.

0756 PM     TORNADO          1 N ELLSWORTH           43.54N 96.02W
07/31/2004                   NOBLES             MN   LAW ENFORCEMENT

            TORNADO ON GROUND MOVING SOUTHEAST.

0759 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

0805 PM     HAIL             1 N LITTLE ROCK         43.46N 95.88W
07/31/2004  1.75 INCH        LYON               IA   TRAINED SPOTTER

            FUNNEL CLOUD ALSO SEEN.

0809 PM     HAIL             3 NE CHANCELLOR         43.40N 96.95W
07/31/2004  0.75 INCH        TURNER             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 31, 8:58 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             ADRIAN                  43.63N 95.93W
07/31/2004  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

0719 PM     FUNNEL CLOUD     3 W ADRIAN              43.63N 95.99W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

0727 PM     HAIL             WALL LAKE               43.53N 96.96W
07/31/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZED HAIL, RAINFALL WAS 0.69
            INCH.

0752 PM     HAIL             CHANCELLOR              43.37N 96.99W
07/31/2004  0.25 INCH        TURNER             SD   EMERGENCY MNGR

0758 PM     TORNADO          1 W ADRIAN              43.63N 95.95W
07/31/2004                   NOBLES             MN   TRAINED SPOTTER

            TREE DAMAGE AT 250TH STREET AND BURKETT.

0816 PM     FUNNEL CLOUD     LITTLE ROCK             43.44N 95.88W
07/31/2004                   LYON               IA   LAW ENFORCEMENT

0844 PM     FUNNEL CLOUD     5 N SIOUX CENTER        43.15N 96.17W
07/31/2004                   SIOUX              IA   TRAINED SPOTTER

0845 PM     HAIL             1 N GEORGE              43.36N 96.00W
07/31/2004  1.75 INCH        LYON               IA   LAW ENFORCEMENT

0850 PM     HAIL             DAVIS                   43.26N 97.00W
07/31/2004  1.00 INCH        TURNER             SD   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL NEAR DAVIS.

0854 PM     TORNADO          3 E VIBORG              43.17N 97.02W
07/31/2004                   TURNER             SD   EMERGENCY MNGR

0900 PM     HAIL             2 SW LITTLE ROCK        43.42N 95.91W
07/31/2004  0.75 INCH        LYON               IA   TRAINED SPOTTER

0905 PM     HAIL             3 W ASHTON              43.31N 95.85W
07/31/2004  0.75 INCH        OSCEOLA            IA   TRAINED SPOTTER

0910 PM     TORNADO          4 N CENTERVILLE         43.18N 96.96W
07/31/2004                   TURNER             SD   EMERGENCY MNGR

            4 PEOPLE TRAPPED IN A HOUSE HIT BY A TORNADO.

0924 PM     TSTM WND GST     3 W BERESFORD           43.08N 96.84W
07/31/2004  50 MPH           CLAY               SD   FIRE DEPT/RESCUE

            40 TO 50 MPH WIND FROM THE SOUTH AND ROTATION IN THE
            CLOUDS.

0929 PM     FUNNEL CLOUD     BERESFORD               43.08N 96.78W
07/31/2004                   UNION              SD   TRAINED SPOTTER

0933 PM     FUNNEL CLOUD     1 N ALCESTER            43.04N 96.63W
07/31/2004                   UNION              SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 31, 9:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             LENNOX                  43.35N 96.90W
07/31/2004  1.25 INCH        LINCOLN            SD   TRAINED SPOTTER

0915 PM     HAIL             OCHEYEDAN               43.42N 95.54W
07/31/2004  0.75 INCH        OSCEOLA            IA   TRAINED SPOTTER

            HAIL LASTED ONLY ABOUT 5 MINUTES. SOME WERE MAYBE NICKEL
            SIZE, BUT THERE WAS A LOT OF RAIN FALLING. WATER WAS
            FLOWING THROUGH THE YARD AND OVER ROADS.

0915 PM     FUNNEL CLOUD     6 NW SIBLEY             43.46N 95.83W
07/31/2004                   OSCEOLA            IA   TRAINED SPOTTER

            FUNNEL CLOUD CONFIRMED BY SPOTTERS BROTHER

0959 PM     HAIL             1 N HAWARDEN            43.02N 96.48W
07/31/2004  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

1013 PM     HAIL             LYND                    44.39N 95.90W
07/31/2004  1.75 INCH        LYON               MN   EMERGENCY MNGR

1013 PM     HAIL             2 S MARSHALL            44.42N 95.79W
07/31/2004  1.75 INCH        LYON               MN   EMERGENCY MNGR

1017 PM     TSTM WND GST     SUTHERLAND              42.97N 95.50W
07/31/2004  70 MPH           OBRIEN            IA   TRAINED SPOTTER

            70 MPH WIND GUSTS CAUSED EXTENSIVE TREE DAMAGE

1020 PM     HAIL             SUTHERLAND              42.97N 95.50W
07/31/2004  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buena Vista

When
July 31, 10:20 PM CST
Where
Buena Vista County, 2 mi E of Linn Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.883, -95.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416697.